Respiratory depression following iatrogenic tramadol overuse in a patient with chronic renal failure
© Springer-Verlag Italia 2004
Received: 23 December 2002
Accepted: 7 April 2004
We describe a case of tramadol-related respiratory depression in a 69-year-old man, admitted to our hospital because of severe anemia and melena in the context of chronic renal failure and dialysis treatment. He complained of back pain due to spondylodiscitis, and analgesic therapy was established with tramadol (200 mg/day intravenously). The patient received a total daily dose of 400 mg tramadol because of a therapeutic mistake. The patient tolerated this dosage for about two days before experiencing symptoms of opioid overdose that disappeared after naloxone treatment. In contrast with other opioids, few cases of tramadol-related respiratory depression have been described, in patients with impaired renal function, as tramadol is mainly excreted by kidneys. This case report emphasizes the need to avoid tramadol overuse in patients with renal failure, who could experience side effects such as respiratory depression.